Skip to main content

The Globe and Mail

Class of Alzheimer's drugs poses greater risk of side effects

Patients taking a class of medications for Alzheimer's disease and dementia are at greater risk of side effects than many doctors realize, a new study suggests.

The drugs - Aricept, Exelon and Reminyl - are known as cholinesterase inhibitors. As an unintended consequence, the drugs can slow the heart rate and trigger fainting spells.

Previous studies have questioned the effectiveness of these drugs in alleviating dementia symptoms. But many doctors frequently prescribe them because they are considered relatively safe and there aren't other options. There is, unfortunately, no cure for the dreaded mind-robbing disease.

Story continues below advertisement

However, Sudeep Gill of Queen's University in Kingston, Ont. said doctors may be reticent to put patients on the medications if they were more aware of the potential risks - especially fainting spells.

"A hip fracture from a fall can be devastating for frail older folks with dementia," Dr. Gill said.

Furthermore, some patients have received heart pacemakers because their physicians did not realize the medications can lead to a slower heart rate.

Dr. Gill, and research colleagues, used Ontario medical records to gauge the extent of the problem. According to the study results, patients taking the dementia drugs had a 49 per cent increased chance of having a pacemaker implanted and an 18 per cent increased risk of hip factures, compared to dementia patients not on the drugs. The findings were published in the journal Archives of Internal Medicine.

Report an error Licensing Options
Comments are closed

We have closed comments on this story for legal reasons. For more information on our commenting policies and how our community-based moderation works, please read our Community Guidelines and our Terms and Conditions.